An overdose is the accidental or intentional use of a drug or medicine in an amount that is higher than normally used or prescribed.
All drugs have the potential to be misused, whether legally prescribed by a doctor, purchased over the counter at the local drug store, or bought illegally on the street. Taken in combination with other drugs or with alcohol, even drugs normally considered safe do cause death or serious long-term consequences. Children are particularly at risk for accidental overdose, accounting for more than one million poisonings each year from drugs, alcohol, and other chemicals and toxic substances. People who suffer from depression and who have suicidal thoughts are also at high risk for drug overdose.
Causes and symptoms
Accidental drug overdose may be the result of the misuse of prescription medicines or commonly used medications such as pain relievers and cold remedies. Symptoms differ depending on the drug taken. Some of the drugs commonly involved in overdoses are listed below along with symptoms and outcomes.
Acetaminophen is the generic name for the commonly used pain reliever Tylenol. An overdose of this drug can cause liver damage with symptoms that include loss of appetite, tiredness, nausea and vomiting, paleness, and sweating. The next stage of symptoms indicates liver failure and includes abdominal pain and tenderness, swelling of the liver, and abnormal blood tests for liver enzymes. In the last stage of this poisoning, liver failure advances and patients become jaundiced, with yellowing of the skin and whites of the eyes. They may also experience kidney failure, bleeding disorders, and encephalopathy (swelling of the brain).
Salicylates are found in aspirin and some creams or ointments used for muscle and joint pain such as Ben-Gay and for psoriasis, a skin condition. Initial symptoms are gastrointestinal irritation, fever, and vomiting, possibly with blood in the vomit. An overdose of salicylates will cause metabolic acidosis and respiratory alkalosis, conditions in which the body's pH (acid/base balance) malfunctions. Symptoms include rapid heart beat and fast breathing. Nervous system symptoms include confusion, hallucinations, tiredness, and ringing in the ears. An increased tendency to bleed is also common. Serious complications include acute renal failure, coma, and heart failure. Acute salicylate poisoning can lead to death.
Anticholinergic drugs that block the action of acetylcholine, a neurotransmitter include atropine, scopolamine, belladonna, antihistamines, and antipsychotic agents. They cause the skin and moist tissues such as in the mouth and nose to become dry and flushed. Dilated pupils, an inability to urinate, and mental disturbances are also symptoms. Severe toxicity can lead to seizures, abnormal heart rhythms, extremely high blood pressure, and coma.
Cholinergic drugs that stimulate the parasympathetic nervous system, such as carbamate and pilocarpine, cause nausea, diarrhea, increased secretion of body fluids such as sweat, tears, saliva, and urine, fatigue, and muscle weakness. Convulsions are possible. Death can occur due to respiratory failure and heart failure.
Antidepressant drugs such as amitriptyline, desipramine, and nortriptyline can cause irregular heart rate, vomiting, low blood pressure (hypotension), confusion, and seizures. An overdose of antidepressants also causes symptoms similar to those seen with anticholinergic drug overdoses.
Depressant drugs such as tranquilizers, antianxiety drugs, and sleeping pills cause sleepiness, slowed or slurred speech, difficulty walking or standing, blurred vision, impaired ability to think, disorientation, and mood changes. Overdose symptoms can include slowed breathing, very low blood pressure, stupor, coma, shock, and death.
Heroin, morphine, and codeine are narcotic or opiate drugs. Clonidine and diphenoxylate (Lomotil) are also in this category. Overdose with opiate drugs causes sedation (sleepiness), low blood pressure, slowed heart rate, and slowed breathing. Pinpoint pupils, where the black centers of the eyes become smaller than normal, are common in opiate overdose. However, if other drugs are taken at the same time as the opiates, they may counteract this effect on the pupils. A serious risk is that the patient will stop breathing (respiratory arrest).
Digoxin, a drug used to regulate the heart, can cause irregular heartbeats, nausea, confusion, loss of appetite, and blurred vision.
Lori Beck, The Gale Group Inc., Gale, Detroit,